Methotrexate

Hi all

I just wanted some advice of you lovely people... my Partner has RA and was started on meth tablets 2 years ago but they sent him into a horrible angry depression so his meds’ were changed. Over 2 years we have tried different meds that don’t seem to be doing much so RA nurse convinced us to try meth injections low dose 10mg, since he has been on these injections his moods have been going down hill and his pain has been getting worse. Today he went to the loo as usual but this time he said there was an awful lot of blood from his back passage... so I wanted to know if anyone else has had this, he had a little bleeding on meth tablets and went to be checked out and was told everything was ok, but my worry is long term damage cause surely if ur bleeding from ur back passage this is not indeed normal... I am at the end of my tether now because it just seems a constant battle with doctors and the hospital who seem to think he is in remission even tho his bloods don’t say that and he has inflammation in ankle, knee and wrist... I just don’t know what to do now for the best...

19 Replies

oldestnewest
  • Worrying - we can't give medical advice but it seems that he should have his bleeding investigated by gastro docs if that hasn't been done already - it's tempting to put everything down to the drugs we take when other things may be going on. And some pain killers -NSAIDs and aspirin are more likely to cause GI bleeding than M/X. Have you a rheum helpline you can call locally , or ask NRAS for advice.

    hoping it resolves

  • Thanks yes he is on naproxen 500mg twice a day and have read that can cause bleeding but the bleeding only occurs when he is on meth. When he was taken off it the bleeding stopped... plus the hospital said because of how swollen his ankle in particular gets he has to have naproxen, we have a RA helpline but they really don’t help they seem to have a god like aura where they know best but everybody is different so how would they know... it is causing several problems the longer they leave it... thanks for your reply

  • Naproxen is hard on the gut. The combined effect of mtx and NSAIDs is even harder. Have you ever thought about dietary modifications? It is evident that the state of the stomach should be sorted out. The Paddison diet has helped many men in perticular. Perhaps an idea to look into. A good start is always to leave out all gluten and dairy.

  • I started bleeding whilst taking naproxen years ago as anti-inflammatory. Gp changed to Celcoxib 200. Once taken off bleeding stopped.

    Best wishes.

    Pamela x

  • If its fresh then might be nothing to do with LEF but a fissure, if it's dark then don't waste time its A&E, we are not medically qualified but its common sense if the blood is old (like coffee grounds is a good description ) its serious. I'd keep fluid intake up but no to any painkillers unless advised by a doctor. Fissures are painful but need treatment too.

  • Yes it well could be a cut, but is it just a coincidence that twice he has been on meth and twice he has started bleeding... it’s fresh blood so not dark but there is a lot of it not just when you wipe(sorry about the details), he said it looks a lot like a woman’s monthly’s that amount.

  • We obviously can't give medical advice. My husband was sick one evening and 'unexpectedly' brought up some fresh blood last year. I phoned 999. They were there in 15 minutes and told me that I had done the right thing to phone and they whisked him to a&e. He was ok but you can never be too careful.

    A painful of blood from a man is not the norm. Time to seek help and advice I think,

    BG

  • This is what I have told him but he said he is not going to hospital to have internals etc, I have tried to tell him it’s in his best interests but because of the angry mood swings he just sees it as me being nagging... I know he will see sense when the mood passes but until then it’s like talking to a brick wall...

  • Really sorry you are in this worrying situation. Methotrexate is a very dangerous drug. He needs to at least to speak to a doctor for advice.

    Hope he calms down enough..... and soon ...,, to see he needs help and you need help too.

  • Thank you... so do I... I love this website, it really helps to know you can speak to someone who is going through the same and knows what I am going on about x

  • Sounds like a fissure but only a doctor can really diagnose it. Fissures do bleed a lot and if it's fresh then it might be the MTX is making him constipated and straining has caused a fissure. Use wet wipes until he can see the GP not loo roll as it dries out the area making it worse. And there is a cream that will heal it quickly, if it's not a fissure then the GP will send him to hospital. Keep up roughage as hard stools won't help and will make it worse and drink a lot. See the GP on Monday and I hope all goes well bye the way painkillers like Ibuprofen, Zapain etc. can do this too so I'd suggest no more for a while just as they can give people diarrhoea they can constipate, such is the mystery of modern medications! lol xxx

  • Thank you for ur advice... it just seems like we have had 2 year battle so far to get him well and I can see him disappearing daily before my eyes... I will get the cream and see if that helps Would you suggest also maybe a low dose laxative to make everything softer...?? I really don’t know what to do next or where to turn to... last time he was on meth tablets we went to a&e and did all the tests which were obviously embarrassing for him and everything came back clear... it’s a double edged sword because he needs the naproxen to be able to function because of the inflammation so if he doesn’t have them he won’t be able to get about... I feel for each and every one of you who is suffering with this horrible disease, you are all true hero’s carrying on in pain... I feel like I have the disease as well but without the physical pain because everything has been put on hold, we can’t plan anything in case it’s a bad day and our sex life is non existent again for the same reasons... xx

  • i take 1 tablet a night called ducolax, makes a difference stops constipation cut back on your ibuprofen, i cant find any painkiller that is any good. No research done is there to find a good one.

  • Can't they change the naproxen for something else ? Maybe that's causing problems

  • I hope your partner realises that he has a gem supporting him despite everything. I feel our families and loved ones suffer as much from this nasty disease as we do. Not everyone has that level of support. Medals all round!

    Jan

  • We do not all suffer and I lead a perfectly normal life without any pain at all. Naproxen I believe may be the culprit and suggest you talk to the GP he will need to examine your partner the cream is on prescription only. I'd also suggest he talks to his RA nurse or consultant as well, but stress this may be nothing to do with RA people do get fissures with or without RA.

    Getting the right medication might take time but it is worth it and no to laxative just roughage like porridge which is soluble. Ignore advice re gluten and brown bread might help too. But please get medical advice and sorry but he'll need to go to the GP and of course, doctors do have the same body parts we all do so nothing embarrasses or shocks them. It's odd that A&E did not pick up a fissure and there are a lot of other painkillers about too which might help if he changes to another type. Sorry, again but it does sound like he's just got to go to the GP.

  • Hi Lizzy I've been on 20 mg methotrexate a week for a year and a half now and have had no bad side effects. Sounds like your partner does not take meth well and I would definitely demand a total investigation by your doctor. Get a second opinion if you have to.

  • Hello there--Please consult either an Emergency room or your primary care doctor. Has he told his RA doc about the bleeding and it stops when you stop the one medicine? If the doc didn't move to stop the medicine in question--follow your own gut and your own experience. I found out my RA doc tells me very little--I allowed them to put me on MTX without doing my usual homework ( fatigue got me) and I later got pneumonia --read that later that MTX and asthma don't mix so well. So patients, we need to stay alert, ask questions, get a doctor even an MD, who may not be defensive, to assist. Or read, read, read and as all their Med's have side effects--just be alert , do homework, and work on repairing the gut...NSAIDS are very hard on the gut--how about CBD..medical marijuana? Allow the gut to heal--I just read an older 1996 article by Mark T. Murray, ND, and he said most RA patients have leaky gut syndrome! Interesting! Those toxins released from our gut may help cause our inflammation! Good luck!

  • Not normal, can be bleeding inside. I almost passed away for that bleeding. Did she feel dizzy? If yes go to doctor immediately

You may also like...